A boy with autistic disorder and severe mental retardation developed severe dyskinesias, including objective akathisia (probable) and tics, a month after discontinuation of at least two years of treatment with drugs that block dopamine receptors. These dyskinesias greatly subsided during a 17-wk. open-label nonblind clinical trial of clomipramine, and returned transiently when the parents abruptly discontinued clomipramine. However, the dyskinesias gradually subsided during two and a half years of follow-up with the boy being off all medication. A few stereotypies remain. We believe this suggests the hypothesis that movement disorders, such as withdrawal and tardive akathisia and tics, occurring in boys with autistic disorder treated with dopamine receptor-blocking drugs may subside months or years after discontinuation of the agents and that clomipramine may facilitate this process. We also hypothesize that some boys with autistic disorder and mental retardation exhibit fewer movement disorders, fewer psychiatric symptoms, and better over-all functioning after they have received no dopamine receptor-blocking drugs for several months, and this improvement continues years after the medication has ceased.
ASJC Scopus subject areas